Pennsylvania, 2009

Hail in Pennsylvania, June 10, 2009

June 10, 2009 · NWS PHI · 1 event in 1 county or zone

An isolated severe thunderstorm formed by a nearly stationary frontal boundary during the early evening of the 10th and moved across Berks County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An isolated severe thunderstorm formed by a nearly stationary frontal boundary during the early evening of the 10th and moved across Berks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 10, 2:27 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 10, 2:27 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 PM EDT WED JUN 10 2009

.SYNOPSIS...
A OLD FRONTAL BOUNDARY EXTENDED ACROSS EXTREME SOUTHERN NEW JERSEY
AND INTO DELMARVA. THIS BOUNDARY WILL REMAIN OVER OR NEAR THE
REGION THROUGH FRIDAY. LOW PRESSURE WILL EVENTUALLY MOVE ALONG THE
FRONT ON FRIDAY AND OFF THE COAST FRIDAY NIGHT. THE CIRCULATION
AROUND THE LOW SHOULD HELP PUSH THE FRONTAL SYSTEM SOUTH OF THE
REIGON FOR NEXT WEEKEND AS HIGH PRESSURE MOVES BY TO THE NORTH.
ANOTHER FRONTAL SYSTEM COULD AFFECT THE AREA MONDAY INTO TUESDAY
FOLLOWED BY HIGH PRESSURE NEXT WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
TONIGHTS FORECAST WILL BE AFFECTED BY AN OLD FRONT THAT MOVED
JUST SOUTH OF THE AREA. LIGHT EASTERLY FLOW THAT DOMINATED CENTRAL
AND NORTHERN NEW JERSEY WITH LOW CLOUDS TODAY WILL SPREAD
THROUGHOUT THE REGION TONIGHT. ALONG WITH THE ONSHORE FLOW SHOULD
COME AREAS OF FOG.

 MEANWHILE, AN UPPER AIR DISTURBANCE WILL MOVE THROUGH THIS
EVENING AND ANOTHER ONE TOWARD MORNING. THE FIRST ONE HAS SOME
UNSTABLE AIR TO WORK UPON TO THE WEST OF THE REGION AND HAD
ALREADY ALLOWED SCATTERED TSTMS TO DEVELOP IN S CENTRAL PA. THESE
TSTMS SHOULD INCREASE IN COVERAGE THIS EVENING AND HEAD OFF TO THE
NORTH THROUGH THE POCONOS. SCATTERED TO ISOLATED SHOWERS AND TSTMS
WILL MOVE THROUGH FARTHER TO THE SOUTH. HOWEVER, ONCE THE SHOWERS
MOVE OVER CENTRAL AND NORTHERN NJ, THEY WILL ENCOUNTER MORE STABLE
AIR AND THIS SHOULD HELP THEM DISSIPATE. A LULL IN THE CONVECTION
ACTIVITY IS ANTICIPATED FOR A FEW HRS AROUND MIDNIGHT, BUT MORE
CONVECTION COULD FIRE WITH ANOTHER SHORT WAVE APPROACHING TOWARD
MORNING AS WE CONTINUE TO KEEP UNSTABLE AIR ALOFT OVER THE AREA.

THE MAV TEMPS LOOK REASONABLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE OLD FRONTAL BOUNDARY SHOULD SHIFT NORTH OVER THE NORTHERN
PARTS OF THE AREA OR A BIT FARTHER TO THE NORTH. THIS WILL MEAN AN
INCREASE IN MOISTURE AND INSTABILITY THROUGH THURSDAY AND
ESPECIALLY IN THE AFTERNOON. ALTHOUGH THERE WILL BE QUITE A BIT OF
CLOUDS REMAINING, ANY TEMPORARY BREAK IN THE CLOUDS WILL LET TEMPS
WARM AND CAUSE MORE INSTABILITY. THE BIG QUESTION IS HOW WARM WE
CAN GET. WE WILL FIRST HAVE TO GET RID OF THE LINGERING ONSHORE
FLOW AND LOW CLOUDS, WHICH I EXPECT TO HAPPEN BY 11 AM. IN THE
AFTERNOON AND EVENING HOURS, BOTH THE NAM AND GFS SHOW A TROUGH
MOVING THROUGH FROM THE SW. THE GFS LOOKS A BIT QUIRKY WITH THE
500 MB FLOW AND IS PROBABLY CONTAMINATED BY CONVECTION. EVEN SO,
SHOWERS AND TSTMS LOOK LIKELY DUE TO THE FLOW PATTERN.

SPC HAS A SLIGHT RISK OF SVR TSTMS JUST SW OF THE REGION, HOWEVER,
ONCE THEY GET GOING, I WOULD NOT BE SURPRISED TO SEE THEM REACH US
LATE IN THE DAY AND HAVE PUT GUSTY WINDS, HEAVY RAIN AND SMALL
HAIL IN THE FCST DUE TO THE POTENTIAL.

THE AFTERNOON AND EVENING CONVECTION SHOULD BECOME WIDESPREAD IN
THE EVENING AND CONTINUE THURSDAY NIGHT AS LOW PRESSURE APPROACHES
FROM THE WEST. IF TSTMS FORM AND MOVE OVER THE SAME AREAS, I SEE
THE POSSIBILITY OF FLOODING AND THERE IS THE POTENTIAL THAT A
FLASH FLOOD WATCH COULD BE ISSUED.

FINALLY ON FRIDAY, ANOTHER TROUGH MOVES THROUGH ALOFT. THIS TROUGH
SHOULD FINALLY ORGANIZE A COLD FRONT THAT WILL MOVE THROUGH FROM
THE NORTHWEST FRIDAY NIGHT AS THE JET STREAM DROPS A BIT TO THE
SOUTH.

IN GENERAL, AN MAV/MET BLEND WAS USED FOR TEMPS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FOLLOWING THE HPC FCST, THE FRONTAL SYSTEM IS WELL TO THE SOUTH
OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE WEST. THE GFS
IMPLIES ADDITIONAL SHORT WAVES POSSIBLE, BUT THIS WETTER SOLUTION
HAS NOT BE ACCEPTED DUE TO POSSIBLE CONVECTIVE CONTAMINATION.

ON MONDAY ANOTHER FRONTAL SYSTEM SHOULD MOVE THROUGH FROM THE WEST
AND THEN HAVE LOW PRESSURE FORM ON THE FRONT AND MOVE BY TO THE
SOUTHEAST TUESDAY. THIS MEANS MORE SHOWERS AND TSTMS POSSIBLE
MONDAY BUT ENDING FROM THE NW ON TUESDAY.

ON WEDNESDAY...DRY WEATHER IS FORECAST WITH ANOTHER HIGH PRESSURE SYSTEM.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AS OF EARLY THIS AFTERNOON THE LOWER CONDITIONS (MAINLY LOW MVFR)
REMAINED ACROSS KTTN, KPNE AND KACY WHILE CHANGEABLE (MVFR-VFR)
CONDITIONS WERE AT PHL AND KABE. KRDG, KMIV AND KILG HAVE BEEN VFR
MUCH OF THE MORNING AND SHOULD STAY THAT WAY, HOPEFULLY INTO THE
EARLY EVENING. THE SUN IS BEGINNING TO MIX OUT SOME OF THE LOWER
CLOUDS ACROSS NJ AND ERN PA. A THICK CI/CS CLOUD DECK IS ADVANCING
TOWARD THE AREA, AND IT MAY SLOW THE HEATING LATER THIS AFTERNOON.

MUCH OF THE GUIDANCE SUGGESTS THAT LOWER CONDITIONS AND A MARINE
LAYER ENVIRONMENT WILL RETURN THIS EVENING AND PERSIST OVERNIGHT.
MUCH OF IT OFFERS IFR CIGS/VSBYS OVERNIGHT. I AM NOT TOO CONFIDENT
ON HOW LOW CONDITIONS WILL GO SO I HAVE FCSTED MVFR TO BEGIN DURING
THE LATE EVENING AND CONTINUE THROUGH THE MORNING. AT KACY, I HAVE
OFFERED LOWER CONDITIONS, BEING CLOSER TO THE OCEAN. SLOWLY
IMPROVING CONDITIONS AFTER MID MORNING THURSDAY.

OUTLOOK...
MARINE LAYER LOWER CONDITIONS ACROSS THE REGION THU AND PERHAPS INTO
THE FIRST HALF OF FRI WITH LONGER PERIODS OF MVFR OR IFR CONDITIONS.
LOWER LEVEL WINDS BECOME MORE WESTERLY FRI, SO OVERALL CONDITIONS
WILL IMPROVE. PERIODIC SHOWERS AND TSTMS DURING THU AND FRI
AFTERNOON AND EVENING WITH SHORT PERIODS OF LOWER CIGS/VSBYS.

&&

.MARINE...
FAIRLY BENIGN WEATHER ON THE WATERS TODAY WITH FOG PROBABLY BEING
THE GREATEST HAZARD TODAY. VSBYS IN THE FOG PROBABLY AROUND 1 TO 3
MILES FOR THE MOST PART. WINDS HAVE BEEN ONSHORE AND AROUND 10 KNOTS
OR LESS. WEAK GRADIENTS OVER THE WATERS WILL KEEP CONCERNS FOR SCA
CONDITIONS LOW TONIGHT THROUGH THURSDAY NIGHT. A SFC LOW WILL MOVE
UP THE OHIO VALLEY LATER THU AND TO THE NORTH OF OUR WATERS FRI.
WINDS SHOULD INCREASE AHEAD OF THE LOW AND SEAS WILL INCREASE TOO.
WE HAVE GONE ALONG WITH EARLIER FCST CONTINUITY AND KEPT THINGS
SUB-SCA FOR NOW. SCATTERED THUNDERSTORMS WILL BE AROUND THU AND FRI
SO KEEP AN EYE TO THE SKY AND YOUR WEATHER RADIO CLOSE THE NEXT FEW
DAYS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Jun 10, 1:58 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
258 PM EDT WED JUN 10 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-111900-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
258 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS...HAIL AND HEAVY RAIN ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ014-024>026-111900-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
258 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS...HAIL AND HEAVY RAIN ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-111900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
258 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 10, 4:45 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 PM EDT WED JUN 10 2009

PAZ060-102315-
BERKS PA-
545 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM MOVING THROUGH BERKS COUNTY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE STRONG THUNDERSTORMS 21 MILES NORTHWEST OF READING ALONG
INTERSTATE 78 IN NORTHERN BERKS COUNTY.  THESE STORMS WERE MOVING
TO THE EAST WHILE MERGING WITH OTHER STORMS. THE STORMS WERE MOVING
TO THE EAST SOUTHEAST AT 10 TO 15 MPH.

THUNDERSTORMS WILL BE NEAR WOMELSDORF AROUND 615 PM...WERNSVILLE...
PORT CLINTON AROUND 630 PM...LEESPORT...CENTERPORT AROUND 645
PM...TEMPLE AND LAURELDALE AROUND 700 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

THIS STORM WILL PRODUCE SMALL HAIL.

EBERWINE/AGNELLO/RIGGI
Local storm report, Jun 10, 5:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 PM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             WOMELSDORF              40.37N 76.19W
06/10/2009  E0.88 INCH       BERKS              PA   TRAINED SPOTTER

            PENNY TO NICKEL SIZED HAIL REPORTED IN WOMELSDORF.

&&

NIERENBERG

The radar

The Philadelphia radar (KDIX), 158 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berks

When
June 10, 5:25 PM EST
Where
Berks County, 0.49 mi SSW of Womelsdorf
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.364, -76.184

A severe thunderstorm dropped penny to nickel size hail in Womelsdorf Borough.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178101.